copd and spiriva

Hi, i have been diagnosed with copd for about 18 months now, i was given salmeterol to start with when first diagnosed, then after coming back from holiday in a hot climate to cold weather last year couldnt breathe and wound up in hospital, was given a different inhaler fostair and spiriva, i got mouth sores after returning home, and then my doctor told me to go back on the salmeterol and keep taking spiriva, now after keep getting flare ups and hospital twice since have been told the salmeterol isnt working, so have been given fostair again but been ok on it so far, my only complaint is my tummy has ballooned like 9mths pregnant, and cant wear the clothes i want to and is getting me down, is anyone else having similar probs, if so please let me know, i have stopped taking spiriva for the last couple of days and if it is the cause i will just take fostair, please help my doctors refer me to the nurse and she is useless.

27 Replies

oldestnewest
  • I have had copd for over 10 years my own fault i was a heavy smoker gave up 2 years ago. Felt better but lately very breathless which sent my anxiety up! on fostair now only a week but breathing much better. Not had any side effects as yet probably too early. I also take spiriva first thing and have ventolin if wheezy. I am now using an aero chamber so i get a proper dose. I have been on these inhalers for ages and have had no problems. I would get a second opinion. If you are anxious it makes your breathing worse as you tighten up so you do not get a proper dose of your inhaler. I hope you get this sorted as soon as. Take care

  • ty jaysha, someone told me the ballooning around middle was caused by the ingredients in spiriva, but have a docs app this evening and will discuss it.

  • I take seretide 500 twice a day and ventolin as needed I also take mucodyne 2\3 times daily I also have a balloon for a stomach and sometimes it feels so hard. It's not bread have cut that out for a while. It's hard to bend over have difficulties putting shoes on. From the front or back I look OK but from the side I look like humpty dumpty have had scan nothing untoward in there .

    Take care

    Carolexx

  • hi elorac ty for replying, i have had scan and also nothing, even had camera, but was told i had gastric trouble and hiatus hernia, but that wouldnt cause my ballooning, so will have to dig deeper.

  • Hi I was told in July I have mild to moderate copd and I also smoked from the age of 14 I stopped the day I was told I am not on any meds as yet but my tummy has Also ballooned even thro I'm excersise daily and eating heathy Strange maybe it's something to do with our ages I'm 51 sorry can't be more helpful 😳

  • hi piglet, so you dont take anything for it, did you get any symptoms before it was diagnosed.

  • I was alittle short of breath I've never been one for exercise however I am now so hoping I can get it back to mild I can jog for bout ten mins and fast walk without getting to put of breath my next breathing test is March next year :-)

  • Glad your doing ok.Think maybe excercising is a good idea.

  • Oh it sounds like life has been a bit of a roller coaster for you recently...

    If it helps it always takes me a while to adjust from warmer dryer weather to the cooler damper weather at home...

    Your medication is a bit up and down too eh? Have you thought of giving the BLF helpline a call, they are really helpful and may help to clarify things for you.

    I don't understand your tummy ballooning like it has, maybe run past your doctor!

    Hope things settle down for you soon.

    P.

  • ty polly will take it up with the doctor, my nurse is useless.

  • You are always welcome to ask your GP for a referral to the Respiratory Medicine dept at your local hospital ? Good luck!

  • Good Morning - My husband has taken Spiriva for the last five years or so with no noticeable side effects. There are other drugs available though - eg. my husband uses symbicort which is a combine inhaler twice a day together with a blue ventolin rescue inhaler. I agree with the nurses - our nurse admits we probably know more than her! It might be an idea to ring the helpline and ask their advise so that you can be armed with information next time you go - You can call the helpline on 03000 030 555 Lines are open Monday to Friday from 9am to 5pm.

    Has the doctor mentioned the Pulmonary Rehab course to you? You need a doctors referral but it is a fantastic course about six weeks, twice a week, two hours each session - one hour monitored exercise and one hour information. Really helped my husband to increase his fitness levels safely and understand his illness.

    Good luck, take care lots of love TAD xxx

  • hi Tadaw, i did ask the doc about pulmonary rehab course for xercising and didnt have a clue, nurse was the same,and have looked into anythingin my area, and all they come up with is discussion groups no exercising, so will have to keep trying.

  • That's interesting, my tummy has ballooned too. I've always had a flat tummy before

    Kay

  • hi nicgum, are you taking any medication.

  • I also have the balloon. Let me know if you find out how to burst it!

  • Hi Toci, do you take same medication.

  • I don't take Spiriva, steroids or Mucodyne but did take them for a long time.

  • oh ok, will let you know how i get on x

  • I am also on spiriva and didn't link it to the balloon belly (and face) as I am taking steroids amongst lots of other meds.

    I 'shake rattle and roll' every day....

    If I jump I rattle because of so many meds i take,

    I shake because of the amount of fat that has taken residence on my body (how very dare they - and rent free too)

    And I roll because of my balloon belly...oh and I roll out of bed.

    Sorry I cant be much help, but I hope it worked a few muscle by bringing a smile.

    Onwards and upwards xx

  • hi Em, yes you did bring a smile to my face, i will ask doc later as i have an appointment.

  • Sorry to hear this, I have had asthma bronchitis for about 50 years and up to now the best thing I have had for it is SPIRIVA CAPSULES you put in a inhaler they work great for me and no side affects I know about, I just inhale 1 capsule in the morning and normally im good all day unless I have a chest infection the its antibiotics and steroids, I forgot I also take Ventolin regular and no side affects with it, antway I hope you get it sorted.

  • hi hippo ty for replying, i have a docs appointment later and will discuss it with him.

  • Hi. Some people have been taking spireva for ages with no side effects but when I was on it i had a lot of problems, some serious. Not all medications suit everyone. Why not ask your Dr to try a different one and see if you improve.

  • I will. Thankyou.

  • Hi Twinklepie, I don't think the swollen tummy is anything to do with Spiriva, which i have taken but not for ages. Ive always understood it was to do with hyperinflation and trapped air which is par for the course with copd. Mine is about 12 months pregnant, or so it feels ;) There is not a huge amount of fat there, certainly not enough to account for the bulge.

    Definitely do call the BLF nurse - she will be able to tell you what to do to find out where you can access PR. There are sadly some areas that don't have it, bit of a postcode lottery. I hope you're not in one of them. PR is evidenced based for improving exercise tolerance.

    Good luck! :)

  • Thanks trees. i will look into it. What do you take instead now

You may also like...